Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 199, NWS St. Louis, MO

May 27, 2000Jersey County, Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2000, 7:39 PM CDT for Jersey County, Macoupin County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 27, 2000, 7:39 PM CDT (00:39 UTC)
Expired
May 27, 2000, 8:30 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jersey County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 66 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WUUS53 KLSX 280041
SVRSTL
ILC083-117-280130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
739 PM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACOUPIN COUNTY IN CENTRAL ILLINOIS
  JERSEY COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 830 PM CDT

* AT 739 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER JERSEYVILLE..MOVING EAST AT 20 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  DELHI
  FIDELITY
  BRIGHTON
  MILES STATION
  CHESTERFIELD
  BUNKER HILL

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3922 9042 3904 9041 3903 8985 3928 8987

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 27, 3:30 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT SAT MAY 27 2000

SHORT TERM FCST CONCERNS ARE THREAT OF ADDTL TSTRMS.  LATEST SFC
ANLYS INDCTS FNT EXTDG NR A UIN-DMO-CNU LN.  CLDS HV BKN ENUF THAT
THE COMBO OF HTG AND CAA ALF HAS ALLOWED AMS AHD OF THE BNDRY TO BCM
FAIRLY UNSTBL WITH LIS -4 TO -7 AND LAPS SHWG LTL CIN.  THE PROB
APPEARS TO BE THE LACK OF LOW LVL CNVRGNC ALG THE BNDRY AS WNDS HV
ALL BCM WLY IN THE WRM SECTOR.  A FEW -TSRA DVLPD ERLYR IN NE MO/WC
IL WHEN CNVRGNC WAS A LTL BTR...BUT THESE HV SHOWN LTL
ORGANIZATION.  THESE TRENDS AND CONTD WLY FLOW AHD OF THE FRONT
SUGGEST COVERAGE WITH ANY ADDTL DVLPMNT SHUD BE SCT AT BEST.  WL KP
EVENING POPS GOING ALG AND AHD OF THE FNT.  OTW LOOKS LIKE LOW CLDS
TO THE NORTH AND DRIER DPTS WL FILTER INTO THE CWFA TNGT IN THE WAKE
OF THE FNT.

AMT OF LOW CLDS ARE THE GREATEST CONCERN FOR SUN.  MDLS ALL SHWG A
PRETTY GD AREA OF H85 RH ACRS ERN MO AND WRN IL.  GIVEN CYCLONIC
FLOW...LOW LVL CAA...AND SHRTWV TROF DROPPING THRU IL AMPLIFYING UPR
TROF...LIKE THE IDEA OF CLDS TMW WITH GREATEST COVERAGE IN IL
COUNTIES.  WL ALSO ADD A CHC OF INSTABILITY SHOWERS IN SW IL WHERE
RH FIELDS HIEST AND CLOSEST TO RETREATING CD POCKET ALF.  STUCK
CLOSER TO FAN IN THE EAST AND WARMER FWC IN THE WEST.

AS LOW LVL CIRCLN PULLS EWD ACRS THE OH VLY TMW NGT AND WITH LOSS OF
HTG...SHUD SEE CLDS DEPART AS WELL.  WNDS SHUD GET FAIRLY LGT IN WK
SFC RDG NIBLET AND WITH SFC DPTS IN THE 50S...WENT AOB COOLER FAN
NUMBS FOR LOWS.

RETURN FLOW GETS UNDERWAY ABV THE PBL LATE SUN NGT AND CONTS INTO
MON...WITH H85 MSTR COMING BACK THRU THE PLAINS INTO WRN MO.  SOME
WAA CLDS WL PROBABLY FILTER ACRS THE RGN ON MON.  QUESTION BCMS WHEN
AND IF TO ADD POPS AS LLJ VEERS TO MORE SWLY MON NGT AND AVN SHWG A
WK IMPULSE SCOOTING SE ACRS THE BUILDING FLAT UPR RDG.  AVN ALSO
QUITE TOASTY WITH H7 TMPS AND WUD CERTAINLY MINIMIZE THREAT OF SFC
BASED TSRA.  CANT RULE OUT ELEVATED VARIETY AND WL ADD A CHC IN NE
MO AND WC IL GROUP.

WITH BROAD UPR RDG BUILDING THRU MID WK...THE QUESTION OF TSRA CHCS
CONTS INTO THE EXTDD.  ALL THE MED RNG MDLS SHW VARYING DEGS OF
AMPLITUDE OF THE UPR RDG AND HENCE E/W FRONTAL PSN ACRS THE CNTRL
U.S..  WARM AIR ALF ALSO A CONCERN.  ATTM WL HOLD OFF ANY MENTION OF
PCPN WED AND THURSDAY...ALTHO WAS TEMPTED TO ADD ACRS THE NRN ZNS
WHERE MRF SUGGESTS FNT CUD BE LCTD.

.STL...NONE
GLASS

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.